Maryland, 2007

Damaging Wind in Maryland, August 5, 2007

August 5, 2007 · NWS LWX · 1 event in 1 county or zone

A cold front stalled over the Mid Atlantic kept moisture and unsettled conditions across the region. Scattered showers and thunderstorms developed across central Maryland, including near the Baltimore and Washington DC suburbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front stalled over the Mid Atlantic kept moisture and unsettled conditions across the region. Scattered showers and thunderstorms developed across central Maryland, including near the Baltimore and Washington DC suburbs. A storm in Prince Georges County became severe, downing several trees and power lines near Largo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 2:12 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 5, 2:12 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT SUN AUG 5 2007

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY OVER THE AREA
THROUGH TONIGHT...LIFTING NORTHEAST AS A WARM FRONT TOMORROW. HIGH
PRESSURE WILL BE THE RULE FOR TUESDAY AND WEDNESDAY. A BACKDOOR
FRONT WILL SAG SOUTH INTO THE MID ATLANTIC LATE DURING THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WATER VAPOR LOOP SHOWS A PAIR OF MCVS EMBEDDED IN NORTHWEST
FLOW...THE FIRST OVER THE OHIO VALLEY...FOLLOWED BY A MCV OVER
CHICAGOLAND. ACARS 400-250MB WIND OBSERVATIONS REVEAL A 90-130KT JET
WHICH RIDGES ACROSS THE ROCKIES...AND TROUGHS ACROSS THE CANADIAN
MARITIMES. 11Z SURFACE ANALYSIS PLACED A DISSIPATING FRONT FROM THE
MIDWEST SOUTHEAST THROUGH THE CAROLINAS. THE MAIN BAROCLINIC ZONE
EXTENDS FROM THE MIDWEST SOUTHEAST THROUGH CHICAGO AND NEAR
WASHINGTON DC. A 1020MB ANTICYCLONE WAS BUILDING ACROSS NEW ENGLAND.

SURFACE BOUNDARY HAS BECOME QUASI STATIONARY AS IT BISECTS THE
FORECAST AREA FROM W TO E. INCREASE IN ISENTROPIC LIFT AHEAD OF
MCV SHOULD LEAD TO SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT
AHEAD OF THE CONVECTIVE COMPLEX. BEST INSTABILITY IS IMPINGING
FROM THE SOUTHEAST ACROSS LOWER SOUTHERN MARYLAND WITH DEW POINTS
IN THE MID 70S. ADJUSTED 18Z KIAD RAOB INDICATES LI NEAR
-9C...WHICH MATCHES GOES SATELLITE AND RUC ESTIMATES.

GIVEN DEGREE OF INSTABILITY...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE SOUTHEAST FORECAST AREA. DYNAMICAL LIFT
WILL BE INCREASING THIS EVENING FROM THE WEST (APPROACHING MCV)
WHICH WILL ALLOW FOR ADDITIONAL STORM DEVELOPMENT. CONDITIONS MAY
SUPPORT SUPERCELLS. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT. IN
ADDITION...PRECIPITABLE WATER VALUES ARE FORECAST TO RISE TO NEAR
2 INCHES...SUPPORTED BY GPS SENSORS IN THE OHIO VALLEY. THIS COULD
LEAD TO LOCALLY HEAVY RAINFALL.

MOST OF THE ACTIVITY IS EXPECTED TO MOVE TO THE NORTHEAST AFTER
MIDNIGHT...WITH PERHAPS SECONDARY DEVELOPMENT ENTERING THE REGION
FROM THE OHIO VALLEY LATE TONIGHT. AREAS OF FOG COULD DEVELOP
BEHIND CONVECTION.

LOWS ARE BASED ON THE 12Z MET GUIDANCE...AND WINDS OFF THE 12Z LWX
WRF-ARW.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
FRONTAL BOUNDARY FORECAST TO LIFT TO THE NORTHEAST DURING THE MID
MORNING...WITH SKIES BECOMING PARTLY SUNNY WITHIN THE WARM SECTOR.
CONVECTIVE CHANCES REVOLVES AROUND STATE AT THE BEGINNING OF THE
MORNING...WHETHER OHIO VALLEY STORMS MATERIALIZE AND APPROACH FROM
THE NORTHWEST. THIS COULD TRIGGER ADDITIONAL DEVELOPMENT ON THE
LEADING EDGE DURING THE MIDDAY AS ACTIVITY MOVES SOUTHEAST.
OTHERWISE RIDGING ALOFT WILL BE OCCURRING AND ACTIVITY WILL BE MORE
ISOLATED CLOSER TO THE MOUNTAINS.

RETURN TO THE HEAT AND HUMIDITY MONDAY. WITH MID LEVEL
WARMING...LOWER 90S A GOOD BET...EVEN AFTER MIXING OUT MORNING
CLOUDINESS. WITH DEW POINTS NEAR 70F...HEAT INDEX MAY EXCEED 100F.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
NW FLO H5 PATTERN AT BEGINNING OF PD...THEN FLATTENS A BIT MID WEEK
BEFORE H5 HIGH PRES GETS ESTABLISHED OVER LOWER TN VALLEY AND NW
FLOW PATTERN RETURNS.  SFC PATTERN IS A BIT MORE COMPLEX...WITH SFC
TROF EXTENDING FROM NE US TO SE US THROUGH MUCH OF THE PERIOD.

KEY INTEREST DURING THIS LONG TERM CYCLE IS THE THERMAL RIDGE BOTH
THE NAM AND GFS PROGS INTO AREA ON TUE AFT...WITH H85 TEMPS AROUND
+23C.  THIS EQUATES TO UPPER90S/LOWER 100S WITH FULL SUN.  12Z MAV
GIVES IAD AND DCA 100...BWI 99...AND RIC 103.  WL BE ENHANCING HWO
FOR POTL HEAT ADVSRY/EXCESSIVE HEAT FOR TUE.

OTHERWISE...BERMUDA HIGH PRESSURE IS SHUNTED WELL OFFSHORE OF
HATTERAS THIS WEEK...REPLACED BY SFC TROFS/LOW PRES. MORE STABLE AIR
WILL BE IN PLACE STARTING FRIDAY NIGHT...AND LASTING THROUGH NEXT
WEEKEND AS SFC HIGH PRES MAKES WAY TO MID ATLC FROM ONTARIO.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
FIRST MCS DISSIPATED WITH -SHRA AND VCTS EXPECTED ALONG AND AHEAD
OF IT. BULK OF ACTIVITY IS ASSOCIATED WITH EASTERN OHIO MCV...TIMED
TO ARRIVE DURING THE MID TO LATE EVENING. THIS COULD DROP CEILINGS
INTO MVFR IF NOT IFR. LATER TONIGHT...GRADUAL SATURATED ISENTROPIC
UPGLIDE UP FRONTAL SLOPE SHOULD PROVIDE AT LEAST POCKETS OF LOW
MVFR OR IFR CEILINGS. CEILINGS LIFT THROUGH MVRF-VFR DURING THE MID
MORNING WITH LIGHT HAZE.

WARM AIRMASS SETTLES INTO THE REGION THIS WORK WEEK. ISOLATED TO
SCATTERED DIURNAL CONVECTION EXPECTED TO LOCALLY REDUCE
CEILINGS/VISIBILITIES AND PROVIDE LOCALLY HIGHER WIND GUSTS.

&&

.MARINE...
VEERING WINDS AS WARM ADVECTION INCREASES TONIGHT. IN ADDITION TO
WIDESPREAD SHOWER AND THUNDERSTORMS (SOME MAY BE STRONG ENOUGH TO
WARRANT SPECIAL MARINE WARNINGS)...WINDS MAY NEAR SMALL CRAFT
CRITERIA IN THE MID BAY OVERNIGHT. GUIDANCE IS CLOSE TO 15 KTS
WHICH IS REFLECTED IN THE FORECAST...BUT IF THE APPROACHING STORMS
ARE STRONG ENOUGH...SOUTHERN CHANNELING MAY PUSH WINDS INTO SMALL
CRAFT CRITERIA.

WARM AIRMASS SETTLES INTO THE REGION THIS WORK WEEK. ISOLATED TO
SCATTERED DIURNAL CONVECTION EXPECTED TO LOCALLY REDUCE VISIBILITIES
AND PROVIDE LOCALLY HIGHER WIND GUSTS AND WAVES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROGOWSKI
NEAR TERM...ROGOWSKI
SHORT TERM...ROGOWSKI
LONG TERM...LEE
AVIATION...ROGOWSKI
MARINE...ROGOWSKI
Hazardous weather outlook, Aug 5, 1:55 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT SUN AUG 5 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
255 PM EDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND EVENING ACROSS THE OUTLOOK AREA. SOME OF THE STORMS WILL PRODUCE
HEAVY RAINFALL. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS IN AN AREA EAST OF FREDERICKSBURG AND SOUTH OF
ANNAPOLIS...INCLUDING LOWER SOUTHERN MARYLAND THE THE ADJACENT
WATERS OF THE TIDAL POTOMAC RIVER AND CHESAPEAKE BAY. THE MOST
LIKELY RISK IS LOCALLY DAMAGING WINDS BETWEEN 4 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

FROM MONDAY THROUGH WEDNESDAY...HEAT INDEX VALUES ARE EXPECTED TO BE
NEAR 100 DEGREES EACH DAY. TUESDAY IN PARTICULAR LOOKS TO BE THE
HOTTEST OF THOSE THREE DAYS...WITH HEAT INDICES RANGING FROM 100
TO 105 DEGREES ACROSS THE REGION.

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING...PRIMARILY IN AREAS INCLUDING AND NORTHEAST OF BALTIMORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ROGOWSKI/LEE

In the hours before

Special weather statement, Aug 5, 12:57 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
157 PM EDT SUN AUG 5 2007

DCZ001-MDZ013-014-016>018-VAZ054>057-060000-
DISTRICT OF COLUMBIA-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-
ST. MARYS-CALVERT-ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-
SPOTSYLVANIA-KING GEORGE-
INCLUDING THE CITIES OF...WASHINGTON...ANNAPOLIS...WALDORF...
ST MARYS CITY...ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG
157 PM EDT SUN AUG 5 2007

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND EVENING IN AN AREA INCLUDING AND SOUTHEAST OF A
LINE FROM FREDERICKSBURG VIRGINIA...TO WASHINGTON DC...TO THE
CHESAPEAKE BAY BRIDGE. THIS AREA INCLUDES THE SOUTHEAST GREATER
WASHINGTON METROPOLITAN AREA...SOUTHERN MARYLAND...THE LOWER TIDAL
POTOMAC RIVER SOUTH OF THE ROUTE 301 BRIDGE...AND THE CHESAPEAKE
BAY FROM SANDY POINT MARYLAND TO SMITH POINT VIRGINIA. THERE IS
SUFFICIENT MOISTURE AND SPIN IN THE ATMOSPHERE TO ALLOW THESE
THUNDERSTORMS TO BECOME STRONG TO SEVERE...WITH THE PRIMARY RISK
OF LOCALLY DAMAGING WIND GUSTS.

THOSE PEOPLE WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE
SKY AND MOVE INDOORS SHOULD THREATENING WEATHER APPROACH. BOATERS
SHOULD BE PARTICULARLY ALERT TO SEEK SAFE HARBOR BEFORE
THREATENING WEATHER OCCURS.

ROGOWSKI/LEE
Special weather statement, Aug 5, 4:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EDT SUN AUG 5 2007

MDZ013-052215-
PRINCE GEORGES MD-
552 PM EDT SUN AUG 5 2007

...STRONG THUNDERSTORMS TO AFFECT PRINCE GEORGES COUNTY...

AT 552 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRANDYWINE...MOVING EAST AT 10 TO 15 MPH.

AREAS OF THE COUNTY SOUTH AND EAST OF BRANDYWINE ARE IN THE PATH OF
THIS STORM. EXPECT WIND GUSTS TO 45 MPH AND VERY HEAVY DOWNPOURS
THROUGH 700 PM.

RDH
Special weather statement, Aug 5, 5:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT SUN AUG 5 2007

MDZ014-052245-
ANNE ARUNDEL MD-
617 PM EDT SUN AUG 5 2007

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN ANNE ARUNDEL COUNTY...

AT 617 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF TRACYS LANDING...MOVING EAST AT 10 TO 15 MPH.

THE COMMUNITIES OF SHADY SIDE...TRACYS LANDING AND DEALE WILL BE
AFFECTED BY THIS STORM. EXPECT VERY HEAVY DOWNPOURS AND WIND GUSTS
TO 45 MPH AS IT MOVES THROUGH.

RDH

The radar

The Sterling radar (KLWX), 57 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
August 5, 5:30 PM EST to 5:35 PM EST
Where
Prince George'S County, Largo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.900, -76.830

Prince Georges Emergency Management had multiple reports of downed trees and power lines in central Prince Georges County near Largo, MD.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51796.